Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Topeka, KS

May 18, 2017Geary County, Morris County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 5:09 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 5:09 PM CDT (22:09 UTC)
Expired
May 18, 2017, 6:00 PM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:25 PM CDTHAIL 1.753 E Parkerville, KS
May 18, 5:52 PM CDTHAIL 13 Nne Dwight, KS
May 18, 6:03 PM CDTHAIL 1.75Alta Vista, KSVIA SOCIAL MEDIA.
May 18, 6:03 PM CDTHAIL 2Alta Vista, KSVIA SOCIAL MEDIA.
May 18, 6:06 PM CDTHAIL 1.753 W Volland, KS
May 18, 6:10 PM CDTHAIL 1Alta Vista, KSRADAR ESTIMATED. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS53 KTOP 182209
SVRTOP
KSC061-127-197-182300-
/O.NEW.KTOP.SV.W.0045.170518T2209Z-170518T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
509 PM CDT THU MAY 18 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Geary County in east central Kansas...
  Eastern Morris County in east central Kansas...
  Southwestern Wabaunsee County in east central Kansas...

* Until 600 PM CDT

* At 508 PM CDT, a severe thunderstorm was located near Wilsey, with 
  another severe thunderstorm near Council Grove Lake, moving 
  northeast at 35 mph. 

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters reported golf ball size hail 
           with this storm. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Alta Vista, Dwight, Wilsey, Parkerville and Volland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3859 9667 3865 9675 3894 9668 3900 9643
      3893 9617
TIME...MOT...LOC 2208Z 213DEG 31KT 3867 9665 

HAIL...2.00IN
WIND...60MPH
 
$$

BB
2 follow-up statements
177 
WWUS53 KTOP 182217
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
517 PM CDT THU MAY 18 2017

KSC061-127-197-182300-
/O.CON.KTOP.SV.W.0045.000000T0000Z-170518T2300Z/
Geary-Morris-Wabaunsee-
517 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN GEARY...NORTHEASTERN MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...

At 516 PM CDT, a severe thunderstorm was located near Parkerville,
moving northeast at 35 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters reported golf ball size hail with 
         this storm. Larger hail to the size of baseballs is likely 
                
IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Alta Vista, Dwight, Parkerville and Volland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3864 9660 3866 9675 3894 9668 3900 9643
      3893 9617
TIME...MOT...LOC 2216Z 210DEG 29KT 3871 9664 

HAIL...2.75IN
WIND...60MPH
 
$$

BB
604 
WWUS53 KTOP 182243
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
543 PM CDT THU MAY 18 2017

KSC061-127-197-182300-
/O.CON.KTOP.SV.W.0045.000000T0000Z-170518T2300Z/
Geary-Morris-Wabaunsee-
543 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN GEARY...NORTHEASTERN MORRIS AND SOUTHWESTERN
WABAUNSEE COUNTIES...

A tornado warning is also in effect for northeast Morris county and 
southwest Wabaunsee county for this storm.

At 542 PM CDT, a severe thunderstorm was located 4 miles east of
Parkerville, moving northeast at 15 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters reported golf ball size hail at 
         530 PM 3 miles east of Parkerville. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Alta Vista, Dwight, Parkerville and Volland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3867 9657 3876 9671 3895 9664 3900 9643
      3893 9617
TIME...MOT...LOC 2242Z 222DEG 14KT 3877 9657 

HAIL...2.50IN
WIND...60MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:19 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 18, 2:19 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
219 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Tonight)
Issued at 159 PM CDT Thu May 18 2017

Focus for tonight will be the threat for severe weather across
northeast Kansas.  This afternoon, a warm front was noted across
east central Kansas oriented from east to west.  Main concern this
afternoon will be if storms begin to develop along this warm front
as the HRRR has been depicting  in model runs.  CAPE near/south of
this boundary is over 3000 J/kg with effective bulk shear values of
50 knots.  During the afternoon hours, the NAM also shows 0-1 shear
along this boundary around 25 knots, with steep mid-level lapse
rates. Any discrete storms forming along this boundary will have the
potential to quickly become supercellular with the main hazards
being large hail, damaging winds, and tornadoes. If storms do form
this afternoon, exact details for tonight look more unclear as
instability will be weaker and subsidence from storms may act to
alleviate severity later tonight.  For tonight, storms that are
expected to fire up on the dry line located in southwestern Kansas
and extending southward into Oklahoma. Models have been fairly
consistent in having these storms congeal into a line/bow and move
through northeast Kansas this evening. This would bring a main
hazard of widespread wind damage across the area, although hail or
an embedded spin up tornado cannot be ruled out.  Additional
development behind this line is possible bringing another round of
heavy rain to the area, increasing the potential for flash flooding.
 This is especially true in areas in north central Kansas that have
already seen heavy rainfall totals earlier in the week.  With the
potential for more developing showers and thunderstorms tomorrow, a
flash flood watch has been issued for the entirety of northeast
Kansas beginning this afternoon and extending into Saturday morning.

.LONG TERM...(Friday through Thursday)
Issued at 159 PM CDT Thu May 18 2017

The vast majority of the long term forecast period forecast effort
focuses on Friday and Friday night severe/flooding potential, with
periods beyond that generally trending toward a model consensus at
this time with minimal expected impacts through the remainder of
the forecast.

For Friday, much of the details will lie in how quickly convection
exits the area early Friday morning. Current indications are that
it will make a substantial eastward push overnight and exit the
region early. If this occurs, it would give much of the forecast
area more time to recharge instability as the true warm front
surges/mixes back north during the day in advance of a strong
upper level trough. Long, clockwise curved hodographs with low
LCL/LFC heights and rather steep lapse rates through the cloud-
bearing layer all point to another day with widespread severe
weather potential. This will include tornado potential across the
warm sector, and the most likely this warm sector will include
much of eastern Kansas with main uncertainty being in the
northwestward extent. There are two potential limiting factors.
1) Early day convection ends late and keeps the boundary layer
stable for much of the day, effectively mitigating instability.
2) Storms develop too close to each other, resulting in continued
hail and damaging wind potential but limiting overall tornado
potential.
Regardless, severe storms are possible with some potential for
another higher-end episode of severe weather. The other concern
will be flash flooding with multiple rounds of thunderstorm again
possible over what is likely to be saturated ground conditions
with elevated stream levels after tonight's storms. WPC has the
area in a moderate risk for excessive rainfall and for good
reason, so have continued the flash flood watch through Friday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1205 PM CDT Thu May 18 2017

Cloud deck varies from SCT to BKN at terminals near 3kft for the
next hour or two before becoming VFR this afternoon. Hi-res
guidance brings storms into the area near 22Z, with the main line
of storms near 00-03Z. These storms will greatly reduce conditions
as seen in the TEMPO groups. Timing for convection ending across
the area is still low although best consensus is near 14Z. There
is a chance MVFR ceilings will linger into the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Barjenbruch
AVIATION...Heller
Hazardous weather outlook, May 18, 2:26 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Thu May 18 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-191930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Thu May 18 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are likely this afternoon through tonight.
These thunderstorms will be capable of tornadoes, very large hail,
damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are likely on Friday afternoon. While
some details depend on the exact evolution of storms tonight,
there is increasing confidence that multiple rounds of
thunderstorms can be expected Friday afternoon into Friday night.
These storms will likely be capable of producing large hail,
damaging winds, tornadoes, and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 18, 4:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT THU MAY 18 2017

KSZ035-182230-
Dickinson-
454 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carlton, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abilene and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for central
Kansas.

LAT...LON 3891 9737 3894 9715 3861 9716 3861 9737
TIME...MOT...LOC 2153Z 171DEG 32KT 3864 9729
Local storm report, May 18, 4:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 E WILSEY              38.65N 96.60W
05/18/2017  E1.75 INCH       MORRIS             KS   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 4:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             7 NE WOODBINE           38.86N 96.85W
05/18/2017  E0.50 INCH       MORRIS             KS   EMERGENCY MNGR

&&
Local storm report, May 18, 5:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 N WILSEY              38.65N 96.67W
05/18/2017  E1.00 INCH       MORRIS             KS   TRAINED SPOTTER

&&
Local storm report, May 18, 5:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             8 S JUNCTION CITY       38.92N 96.85W
05/18/2017  E1.00 INCH       GEARY              KS   EMERGENCY MNGR

&&
Local storm report, May 18, 5:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             2 S GRANDVIEW PLAZA     38.99N 96.78W
05/18/2017  E1.75 INCH       GEARY              KS   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:35 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more38 hr
May 18, 4:18 PM CDTSpecial Weather StatementTOPMorris27 min
May 18, 4:31 PM CDTSevere Thunderstorm WarningTOPGeary, Morris29 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningTOPMorris37 min
May 18, 4:54 PM CDTSpecial Weather StatementTOPDickinson36 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningTOPGeary33 min
May 18, 5:13 PM CDTSevere Thunderstorm WarningTOPRiley31 min
May 18, 5:30 PM CDTTornado WarningTOPMorris, Wabaunsee30 min
May 18, 5:32 PM CDTSpecial Weather StatementTOPDouglas, Shawnee28 min
May 18, 5:45 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa45 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee49 min
May 18, 6:27 PM CDTTornado WarningTOPDickinson, Ottawa33 min
May 18, 6:29 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley46 min
May 18, 6:37 PM CDTTornado Warning Tornado observedTOPClay, Dickinson, Geary, Riley23 min
May 18, 6:39 PM CDTSevere Thunderstorm WarningTOPWabaunsee51 min
May 18, 6:41 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee49 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee40 min
May 18, 6:54 PM CDTFlash Flood WarningTOPDickinson4 hr
May 18, 6:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa32 min
May 18, 6:58 PM CDTTornado WarningTOPGeary, Riley32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.